Hail, Sarasota
- When
- October 2, 5:30 PM EST
- Where
- Sarasota County, 0.92 mi NW of Bee Ridge
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 27.290, -82.480
A caller reported nickel sized hail falling near I-75 and Bee Ridge Road in Sarasota.
Afternoon sea breeze thunderstorms developing along the I-75 corridor produced sub-severe hail across Sarasota County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
Afternoon sea breeze thunderstorms developing along the I-75 corridor produced sub-severe hail across Sarasota County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Oct 2, 2:04 PM EST, 3 hours 26 minutes earlier.
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
304 PM EDT SUN OCT 2 2016
.SHORT TERM (Tonight - Monday)...
An increasingly moist and unstable air mass will lead to shower
and thunderstorm development over the forecast area the remainder
of the afternoon with the highest pops and best coverage of storms
setting up along and to the west of the I-75 corridor during the
late afternoon and early evening hours as the east and west coast
sea breeze boundaries collide. Similar to yesterday the convection
will end or move west into the adjacent Gulf waters by mid evening
with mainly dry conditions expected overnight under partly cloudy
skies. Some patchy shallow ground fog may develop during the pre-
dawn hours on Monday morning, especially in areas which receive
rainfall during the afternoon, but overall coverage should remain
too low to include a mention of in the zones.
On Monday a weakening upper level low will meander east across New
England during the day while an upper level trough moves into the
deep south and Gulf of Mexico. At the surface weak high pressure to
the north and Hurricane Matthew well to the southeast will maintain
a northeast to east wind flow over the forecast area. Ample moisture
within this flow combined with daytime heating and the sea breeze
circulations will support scattered to numerous showers and storms
across the forecast area during the afternoon and early evening
hours.
Temperatures tonight and Monday will continue to run above normal
with lows tonight in the lower to mid 70s, with daytime highs on
Monday again climbing into the upper 80s prior to the onset of the
convection.
.LONG TERM (Monday Night - Sunday)...
The upper low that has been over the Great Lakes region has opened
up into a trough and will be located over New England. As a
result, the subtropical high pressure near Bermuda has weakened
slightly and moved eastward. As this ridge moves east and the
trough farther north exits into the western Atlantic, this will
allow for Hurricane Matthew to begin moving in a more northward
direction early in the week. On the surface, interaction between
high pressure to the north and Hurricane Matthew will keep an east
northeast wind flow across the Florida peninsula through the week.
Models are in fair agreement through Thursday with the location
and movement of Hurricane Matthew moving it across Cuba and then
through the Bahamas. The uncertainty in the forecast will increase
by Thursday through the end of next week due to the differences
in the storm track by the different models. GFS speeds up the
storm taking it just off the Outer Banks of North Carolina
Saturday morning while the ECMWF solution is much slower keeping
it north of the Bahamas and then tracking toward the Outer Banks
by Sunday afternoon.
The official NHC track has the storm moving across Cuba and
through the Bahamas and staying well east of Florida. So, if
this track holds true, western Florida would be on the drier side
of the storm and the effects will be very minimal with only gusty
winds and building seas over the coastal waters. But, take note
that we are still 3-4 days out and conditions could change and we
will be closely monitoring this over the coming days.
&&
.AVIATION...
Brief MVFR/IFR cigs and vsbys will be possible at all of the
terminals between 20-01Z as scattered SHRA/TSRA develop across the
region and have included brief Tempo groups in the Tafs to cover
this. Outside of the convection VFR will prevail. East to
southeast winds in the 6 to 8 knot range will prevail except
becoming west to northwest at KTPA, KPIE, and KSRQ terminals after
19Z as the west coast sea breeze develops with higher gusts
possible in the vicinity of TSRA. The SHRA/TSRA will end or shift
west into the Gulf waters after 01Z tonight with prevailing VFR
returning overnight into Monday morning with northeast to east
winds around 5 knots.
&&
.MARINE...
Surface high pressure to the north and lower pressure associated
with hurricane Matthew well to the southeast will maintain a
northeast to easterly wind flow over the Gulf waters tonight
through Monday night with a weak onshore sea breeze component
developing along the coast during Monday afternoon.
By late Tuesday and continuing through Friday the pressure
gradient will tighten up significantly as Hurricane Matthew
lifts northward into the Bahamas. The tightening gradient will
support an increasing northeasterly wind flow along with building
seas over the Gulf waters with Small Craft conditions likely
developing on Wednesday and continuing through Friday with
hazardous boating conditions developing. All marine interests
should continue to monitor the progress of Hurricane Matthew
through the upcoming week. For additional information on Matthew
see the latest advisories being issued by the National Hurricane
Center in Miami.
&&
.FIRE WEATHER...
Humidity values will remain well above critical levels through the
upcoming week. 20 foot winds and transport winds will begin to
increase by late Tuesday as Hurricane Matthew lifts north toward the
Bahamas. These increasing winds will lead to high dispersion indices
developing over the forecast area Wednesday through Friday, otherwise
no other fire weather issues are expected at this time.
&&
.Preliminary Point Temps/PoPs...
TPA 75 85 74 88 / 40 50 30 50
FMY 75 87 74 89 / 20 50 30 40
GIF 73 86 73 87 / 30 60 20 50
SRQ 74 85 74 88 / 40 50 30 40
BKV 72 85 72 87 / 30 50 30 50
SPG 76 86 76 87 / 40 50 30 40
&&
.TBW Watches/Warnings/Advisories...
FL...Beach Hazards Statement through Monday evening for Coastal
Manatee-Coastal Sarasota.
Gulf waters...None.
&&
SHORT TERM/AVIATION/MARINE/FIRE WEATHER...57/McMichael
MID TERM/LONG TERM/DECISION SUPPORT...74/WynnHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 350 AM EDT SUN OCT 2 2016 FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-239- 242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-873-876- 030800- SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY- COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-COASTAL HILLSBOROUGH- COASTAL MANATEE-COASTAL SARASOTA-COASTAL CHARLOTTE-COASTAL LEE- INLAND LEVY-INLAND CITRUS-INLAND HERNANDO-INLAND PASCO- INLAND HILLSBOROUGH-INLAND MANATEE-INLAND SARASOTA-INLAND CHARLOTTE- INLAND LEE-TAMPA BAY WATERS-CHARLOTTE HARBOR AND PINE ISLAND SOUND- COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM- COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM- COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM- WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM- WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM- WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM- 350 AM EDT SUN OCT 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... THUNDERSTORMS ARE EXPECTED. THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS... AND FREQUENT DEADLY LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ...THUNDERSTORM IMPACT... THUNDERSTORMS ARE EXPECTED MONDAY AND TUESDAY. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS... AND FREQUENT DEADLY LIGHTNING STRIKES. HURRICANE MATTHEW IS FORECAST TO HEAD NORTH INTO THE ATLANTIC EAST OF FLORIDA LATER ON WEDNESDAY. RESIDENTS AND VISITORS IN FLORIDA ARE ENCOURAGED TO MONITOR THE LATEST FORECAST FROM THE NATIONAL HURRICANE CENTER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Tampa radar (KTBW), 47 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
1 hail. Local standard time, as filed.
A caller reported nickel sized hail falling near I-75 and Bee Ridge Road in Sarasota.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, October 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655897.